Originally Published: August 3, 2016 5:50 a.m.
DEAR DR. ROACH: Last year, at age 76, I developed extreme pain in my shoulders, both wrists and even leg joints following a surgery. I was diagnosed with shoulder arthritis. It felt like every movement caused pain. I got injections and could barely drive. Finally, it was controlled with prednisone and a senior gym class, but not completely. I experienced real muscle pain and stiffness, sleep difficulty and depression over the year that it took to get maybe 70 percent mobile again. I couldn’t tolerate much gym exercise, no pain-free walks, nor did I have much joint range of movement, even after a year.
I finally consulted a health store last month for ANY remedy, trying for better pain relief and flexibility. Two managers recommended the latest concentrated creatine supplement.
I followed their directions, and within about three weeks was back on my bike, walking more and noticed more muscle tone developing, a big increase in my range of pain-free motion and less fatigue. Seniors exercise classes are way more fun when you don’t hurt all over. I have had no side effects, but carefully worked up to my current regimen, and I watch for any changes that affect my ability to stay well. Now 40 days later, I feel way better, and am tearing out the old deck to replace boards. – C.D.
ANSWER: The sudden onset of shoulder pain in someone in their 70s, relieved by prednisone, makes me wonder if your original problem might have been polymyalgia rheumatica, an inflammatory condition with marked shoulder pain and stiffness that’s particularly bad in the morning. It is treated with prednisone and requires a year or two of treatment.
Nonetheless, your dramatic response to creatine is not something I have heard before. I have written about creatine as a supplement to help build muscle and strength, particularly in young men, but have done additional research and have found some evidence that creatine can be helpful in osteoarthritis, and it can improve strength in older people as well. It’s possible that the increased strength and decreased pain allowed you to do more exercise, which is well shown to improve function.
I did find reports of people getting muscle and joint pains from taking creatine, but at a low dose (around 5 g/d), it is generally considered safe.
DEAR DR. ROACH: You mentioned that Celebrex, along with other NSAIDs, may slightly increase the risk of a heart attack. I use generic enteric-coated aspirin, with good result. The last I heard, aspirin was actually beneficial for your cardiovascular system, yet it, too, is an NSAID. What is the latest take on that? – F.M.
ANSWER: Even though aspirin, NSAIDs like naproxen or ibuprofen, and COX-2 inhibitors like celecoxib (Celebrex) all are anti-inflammatories, they are different enough that we should consider them separately. From the standpoint of heart risk, aspirin does reduce the risk of a heart attack, compared with not taking aspirin, although its increase in serious bleeding risk makes it worth taking only for people with at least a 10 percent heart attack risk in the next 10 years (such as most men over 50) and who also do not have bleeding risk. NSAIDs like naproxen and ibuprofen have lower bleeding risks but probably have a slight increase in heart attack risk, compared with not taking them. Celecoxib has an even lower risk of gastrointestinal bleeding (but still some increased risk), and also a small increase in heart disease risk. The risks of bleeding must always be considered: With COX-2 inhibitors and NSAIDs, the increase in heart risk must be weighed against the benefit you get from taking them.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
More like this story
- No medicine is free from the possibility of side effects
- Dr. Roach: Balancing the risks of Celebrex with benefits against arthritis
- TO YOUR GOOD HEALTH: Do ‘vascular calcifications’ on X-ray require follow-up?
- Dr. Roach: Acetaminophen considered safe as well as effective
- To Your Good Health: Infection after hip replacement may require surgery